Alert archive / Louisiana / Flash Flood Warnings in 2009

Flash Flood Warning 22, NWS New Orleans, LA

September 6, 20094 parishes in Louisiana

NWS New Orleans, LA issued this flash flood warning at Sep 6, 2009, 12:51 PM CDT for 4 parishes in Louisiana. It was in force for 74 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 6, 2009, 12:51 PM CDT (17:51 UTC)
Expired
Sep 6, 2009, 2:05 PM CDT
In force
74 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Flood severity
None

Counties Jefferson Parish, LA, Orleans Parish, LA, Plaquemines Parish, LA, Saint Bernard Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 5.9 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2009-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1943 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2009-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1943 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
682 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLIX 061751
FFWLIX
LAC051-071-075-087-061945-
/O.NEW.KLIX.FF.W.0022.090906T1751Z-090906T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1251 PM CDT SUN SEP 6 2009

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL JEFFERSON PARISH IN SOUTHEAST LOUISIANA...
  THIS INCLUDES THE CITIES OF...TIMBERLANE...HARVEY...
  WESTERN ORLEANS PARISH IN SOUTHEAST LOUISIANA...
  THIS INCLUDES THE CITIES OF...NEW ORLEANS...EAST NEW ORLEANS...
  EXTREME NORTHWESTERN PLAQUEMINES PARISH IN SOUTHEAST LOUISIANA...
  THIS INCLUDES THE CITY OF BELLE CHASSE...
  WEST CENTRAL ST. BERNARD PARISH IN SOUTHEAST LOUISIANA...
  THIS INCLUDES THE CITY OF CHALMETTE...

* UNTIL 245 PM CDT

* AT 1249 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS INDICATED
  FLASH FLOODING FROM A THUNDERSTORM NEAR TERRYTOWN...OR NEAR
  TIMBERLANE...MOVING SOUTHWEST AT 5 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  GRETNA

THESE STORMS AROUND THE AREA HAVE A HISTORY OF DROPPING TORRENTIAL 
RAINFALL IN A VERY SHORT TIME FRAME WITH A FEW STREETS IN SLIDELL 
FLOODING CAUSING A FEW CARS TO STALL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 2995 9017 3011 8990 3007 8980 2975 8998

$$
BANNAN
1 follow-up statement
000 
WGUS74 KLIX 061905
FFSLIX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
205 PM CDT SUN SEP 6 2009

LAC051-071-075-087-061915-
/O.CAN.KLIX.FF.W.0022.000000T0000Z-090906T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ST. BERNARD LA-JEFFERSON LA-ORLEANS LA-PLAQUEMINES LA-
205 PM CDT SUN SEP 6 2009

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR EXTREME
NORTHWESTERN PLAQUEMINES...WESTERN ORLEANS...NORTH CENTRAL JEFFERSON
AND WEST CENTRAL ST. BERNARD PARISHES...

THE STORMS THAT PROMPTED THE WARNING HAS MOVED SOUTH AND OUT OF THE 
WARNED AREA. 

LAT...LON 2995 9017 3011 8990 3007 8980 2975 8998

$$
BANNAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at Sep 6, 12:31 PM CDT, 20 minutes earlier.

Area forecast discussion, Sep 6, 12:31 PM CDT, 20 minutes before
AREA FORECAST DISCUSSION...AVIATION UPDATE
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1231 PM CDT SUN SEP 6 2009

.AVIATION...CONVECTION IS POPPING UP AROUND THE AREA AGAIN AND THIS
WILL CAUSE SOME PROBLEMS FOR OUR TAF LOCATIONS THROUGHOUT THE AFTN
AND INTO THE OVERNIGHT HRS. OUTSIDE OF CONVECTION IT HAS MOSTLY BEEN
VFR CONDITIONS BUT MVFR CIGS HAVE OCCURRED AT TIMES. THIS WILL
CONTINUE TO BE THE CASE AS CIGS WILL LIKELY RANGE FROM 2K-3500 FT
OUTSIDE OF ANY RAIN. OF COURSE CIGS AND VISBIES WILL BOTH DROP WITH
ANY STORM. RAIN COULD VERY EASILY BE HEAVY DROPPING VISBIES DOWN
INTO IFR AND EVEN LIFR AT TIMES. ALL SITES SHOULD HAVE TO DEAL WITH
AT LEAST VCTS SOMETIME THIS AFTN BUT ONCE WE MOVE INTO THE EVN...AS
HAS BEEN THE CASE THE LAST FEW NIGHTS CONVECTION SHOULD BEGIN TO
CONSOLIDATE CLOSER TO THE COAST. WITH THAT MSY AND GPT COULD HAVE
ISSUES FROM SHRA/TSRA MUCH OF THE NIGHT BUT ESPECIALLY AFTER 6Z. BTR
AND MCB COULD STILL SEE SOME ISSUES FROM LIGHT BR AND EVEN LOW
CLOUDS. FCST SNDGS SUGGEST LOW CLOUDS POSSIBLY DEVELOPING AFTER 6/7Z
MAYBE AS LOW AS 2-500 FT. I WILL JUST KEEP TEMPO SCT IN RIGHT NOW
BUT I WOULD NOT BE SURPRISED TO SEE SOME BKN CIGS BELOW 1K FT AT
THESE TWO SITES.  /CAB/

&&

.DISCUSSION...SOUNDING DISCUSSION...

THE ATMOSPHERE REMAINS MOIST WITH A FEW SMALL POCKETS OF DRY AIR
PRESENT...PRECIPITABLE WATER VALUE IS 2.06 INCHES. A LAYER OF
ALTOCUMULUS CLOUDS NEAR 8900 FT ARE PRESENT THIS MORNING AS
REFLECTED IN THE SOUNDING. SHOWERS AND A FEW THUNDERSTORMS
DEVELOPED DURING THE NIGHT OVER THE COASTAL AREAS BUT HAVE SINCE
DISSIPATED AND ARE EXPECTED TO FIRE UP AGAIN LATER IN THE
DAY...SIMILAR TO YESTERDAY. AN INVERSION IS PRESENT NEAR 750 FEET
ALONG WITH WINDS OUT OF THE SOUTH IN THE LOWER LEVELS AND OUT OF
THE WEST IN THE MID AND UPPER LEVELS.

&&

.PREV DISCUSSION... /ISSUED 414 AM CDT SUN SEP 6 2009/

SHORT TERM...

A SHORT WAVE TROUGH CURRENTLY DIGGING INTO THE SOUTHERN PLAINS
WILL BE THE PRIMARY PLAYER ACROSS THE AREA THROUGH THE REMAINDER
OF THE HOLIDAY WEEKEND. IN ADDITION...A SURGE OF DEEP TROPICAL
MOISTURE HAS OVERSPREAD THE REGION...AS EVIDENT IN THE 00Z
SOUNDING DEPICTING PW VALUES IN EXCESS OF 2 INCHES. WITH STRONG
MID AND UPPER LEVEL OMEGA VALUES ASSOCIATED WITH A BROAD ZONE OF
POSITIVE VORTICITY ADVECTION IN ADVANCE OF THE SHORT WAVE
TROUGH...THERE WILL BE MORE THAN ENOUGH DYNAMIC SUPPORT FOR
CONVECTIVE ACTIVITY TODAY INTO TOMORROW. TODAY LOOKS TO BE THE
HIGHEST COVERAGE DAY...AS THE PLUME OF DEEP TROPICAL MOISTURE WILL
POSITIONED DIRECTLY OVER THE REGION. BOTH THE NAM AND GFS THEN
SHOW THE PLUME OF MOISTURE SHIFT SLIGHTLY TO THE EAST...TOWARD THE
FLORIDA PANHANDLE GOING INTO TOMORROW AND TUESDAY. THIS WILL LEAD
TO SLIGHTLY LOWER POPS FOR LABOR DAY ITSELF. OVERALL...HAVE WENT
WITH CATEGORICAL POPS FOR EASTERN AND SOUTHERN ZONES...WITH LIKELY
POPS ELSEWHERE. HEADING INTO TONIGHT...EXPECT LIKELY POPS TO
CONTINUE OVER COASTAL AREAS...AS THE TROPICAL MOISTURE WILL BE
MOST PREVALENT IN THIS REGION. THESE LIKELY POPS WILL PERSIST INTO
TOMORROW. HOWEVER...OVER NORTHERN AND WESTERN ZONES...A SLIGHTLY
DRIER AIRMASS WILL DROP POPS BACK INTO THE CHANCE CATEGORY FOR
TONIGHT AND TOMORROW. GIVEN THE DEEP MOISTURE IN PLACE...THERE
WILL BE THE POTENTIAL FOR SOME LOCALLY HEAVY RAINFALL IN ISOLATED
SPOTS TODAY. TEMPERATURES WILL BE NEAR OR SLIGHTLY BELOW NORMAL
TODAY AND TOMORROW ACROSS THE FORECAST AREA.

HEADING INTO MONDAY NIGHT AND TUESDAY...CONDITIONS WILL BEGIN TO
CHANGE A BIT. THE SHORT WAVE TROUGH AXIS WILL SHIFT TO THE EAST
OF THE REGION. HOWEVER...STRONG UPPER LEVEL TROUGHING WILL
CONTINUE TO DOMINATE THE EASTERN HALF OF THE NATION...WITH
NORTHERLY FLOW TAKING HOLD OF THE GULF SOUTH. IN THE LOW
LEVELS...A WEAK SURFACE RIDGE WILL BUILD OVER THE AREA. IN
ADDITION...A WEAK BOUNDARY...ALMOST LIKE A BACK DOOR FRONT...BUT
NOT STRONG ENOUGH OR DEEP ENOUGH TO WARRANT BEING CALLED
THAT...WILL STALL ALONG THE LOUISIANA COAST. THIS ZONE OF
CONVERGENCE WILL SERVE TO KEEP CHANCE POPS IN FOR LAND
ZONES...WITH HIGHER POPS OVER THE COASTAL WATERS. IN
ADDITION...SOME WEAK DRY AIR ADVECTION IN THE MID AND UPPER LEVELS
OF THE ATMOSPHERE WILL PROVIDE SOME WEAK CAPPING DURING THE
DAY...ESPECIALLY OVER FAR NORTHERN ZONES. HOWEVER...THE CAP WILL
BE WEAK ENOUGH TO BE EASILY OVERCOME ON TUESDAY. TEMPERATURES WILL
CONTINUE TO BE NEAR NORMAL MONDAY NIGHT INTO TUESDAY.

LONG TERM...

WEDNESDAY THROUGH FRIDAY WILL BE VERY SIMILAR TO TUESDAY...AS WEAK
SURFACE AND MID-LEVEL RIDGING...COMBINED WITH CONTINUED UPPER
LEVEL TROUGHING DOMINATES THE REGION. EASTERLY FLOW WILL BE IN
PLACE IN THE LOW TO MID-LEVELS...WITH NORTHWESTERLY FLOW ALOFT.
MODEL SOUNDINGS INDICATE CONTINUED DRY AIR IN THE MID AND UPPER
LEVELS WITH AMPLE LOW LEVEL MOISTURE IN PLACE. OVERALL...EXPECT
LOW END CHANCE POPS EACH DAY. THE CONVECTION WILL BE DIURNALLY
INDUCED...WITH FORMATION MOST LIKELY ALONG ANY PREEXISTING
BOUNDARIES SUCH SEABREEZE FRONTS OR OUTFLOW BOUNDARIES.
TEMPERATURES WILL BE NEAR NORMAL THROUGH THE PERIOD.

GOING INTO THE WEEKEND...BOTH THE GFS AND ECMWF DEPICT ANOTHER
VERY STRONG UPPER LEVEL LOW DIVING SOUTHWARD INTO THE NATION FROM
CANADA. THE TIMING IS FAIRLY CLOSE...BUT THE EXACT PLACEMENT OF
THE LOW IS OFF AT THIS TIME. SINCE THE MODELS ARE IN FAIRLY GOOD
AGREEMENT ON A TROUGH DEVELOPING...CONFIDENCE IS AVERAGE HEADING
INTO THE EXTENDED PERIOD. THE FLOW WILL TURN MORE WESTERLY ON
SATURDAY AS THE UPPER LEVEL TROUGH DIGS SOUTHWARD. A PLUME OF
TROPICAL MOISTURE WILL RIDE ON THE BACK OF THIS SOUTHWEST FLOW
INTO THE AREA. AT THE SAME TIME...A BROAD AREA OF LIFT IN ADVANCE
OF THE TROUGH WILL DEVELOP OVER THE AREA. GIVEN THIS...AND AN
APPROACHING SURFACE FRONT...HAVE WENT WITH HIGH END CHANCE POPS
FOR SATURDAY AND SUNDAY.

&&

.MARINE...
LIGHT TO OCCASIONALLY MODERATE SOUTHEAST TO EAST FLOW WILL PREVAIL
ACROSS THE COASTAL WATERS THROUGH THE MIDDLE OF THE WEEK. A WEAK
SURFACE TROUGH SITUATED OVER THE NORTHWEST GULF...ALONG WITH AMPLE
MOISTURE AND WEAK UPPER LEVEL DISTURBANCES...WILL KEEP THE WEATHER
UNSETTLED THROUGH THE EARLY PART OF THE WORK WEEK. RAIN CHANCES WILL
DIMINISH SOMEWHAT BY THE MIDDLE OF THE WEEK. SEAS WILL GENERALLY BE
3 FEET OR LESS DURING THE PERIOD. 11

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  87  68  88  68 /  70  50  40  20
BTR  88  70  90  69 /  70  50  40  20
MSY  87  74  88  74 /  80  60  60  30
GPT  87  73  87  72 /  80  60  60  30

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&

CAB
Hazardous weather outlook, Sep 6, 11:20 AM CDT, 1 hour 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1120 AM CDT SUN SEP 6 2009

GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077-
080>082-071630-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY-
IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-
ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-
ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-
UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE-
LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES-
LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
1120 AM CDT SUN SEP 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS
OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT
NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
INTO EARLY THIS EVENING. THESE THUNDERSTORMS ARE EXPECTED TO
REMAIN BELOW SEVERE LIMITS...BUT COULD PRODUCE LOCALLY HEAVY
RAINFALL...FREQUENT LIGHTNING AND WIND GUSTS TO 40 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SCATTERED THUNDERSTORMS ARE EXPECTED ON MONDAY...MAINLY DURING THE
AFTERNOON AND EVENING HOURS. THUNDERSTORMS ARE EXPECTED TO BE LESS
NUMEROUS FOR TUESDAY THROUGH THE END OF THE WEEK. WHILE A STRONG
THUNDERSTORM OR TWO ARE POSSIBLE...WIDESPREAD SEVERE WEATHER IS
NOT EXPECTED. THE STRONGEST STORMS WILL PRODUCE BRIEF HEAVY
RAIN...FREQUENT LIGHTNING STRIKES...AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 6, 10:56 AM CDTSpecial Marine WarningLIX64 min
Sep 6, 11:37 AM CDTAreal Flood AdvisoryLIXSaint Tammany113 min
Sep 6, 3:03 PM CDTAreal Flood AdvisoryLIXTangipahoa117 min
Sep 6, 3:08 PM CDTAreal Flood AdvisoryLIXWashington112 min
Sep 6, 3:23 PM CDTAreal Flood AdvisoryLIXLafourche, Saint Charles, Saint James, Saint John the Baptist112 min
Sep 6, 3:37 PM CDTAreal Flood AdvisoryLIXAscension, Livingston, Saint James113 min
Sep 6, 3:53 PM CDTAreal Flood AdvisoryLIXSaint Tammany112 min
Sep 6, 5:18 PM CDTAreal Flood AdvisoryLIXAscension, Assumption, Iberville, West Baton Rouge102 min

Nearby

Flash Flood Warnings in Louisiana, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.